Plectis

Long paper

Reciprocal Sums and the Sylvester Recurrence: Further Results and Proofs

Summary. Integer finite differences exclude nonintegral regular rates and reduce the cubic rate to a polynomial. A square condition in the cubic field and congruences modulo seven then prove irrationality. For rational reciprocal sums with an+1/an2 tending to one, the record derives sufficient Sylvester-recurrence criteria from persistent divisors, bounded numerator increases and weighted crossings of new maxima. The arithmetic estimates needed to apply these criteria to every rational reciprocal sum remain open.

This paper covers cubic and nonintegral regular-rate irrationality, integer-tail arithmetic and sufficient Sylvester-recurrence criteria, with their separate hypotheses and remaining estimates.

It does not establish the validity of claims tagged Lean, which belongs to the cited kernel-checked source, or a solution to Erdős #243, which remains open.

In this paper

References

  1. P. Erdős and E. G. Straus, On the irrationality of certain Ahmes series, J. Indian Math. Soc. (N.S.) 27 (1964), 129–133. MR 175848.

  2. D. Duverney, Irrationality of fast converging series of rational numbers, J. Math. Sci. Univ. Tokyo 8 (2001), 275–316. MR 1837165.

  3. C. Badea, A theorem on irrationality of infinite series and applications, Acta Arith. 63 (1993), no. 4, 313–323, doi:10.4064/aa-63-4-313-323.

  4. R. Tijdeman and P. Yuan, On the rationality of Cantor and Ahmes series, Indag. Math. (N.S.) 13 (2002), no. 3, 407–418, doi:10.1016/S0019-3577(02)80018-0.

  5. P. Erdős and R. L. Graham, Old and New Problems and Results in Combinatorial Number Theory, Monogr. Enseign. Math. 28, Geneva, 1980, p. 64.

  6. P. Erdős, On the irrationality of certain series: problems and results, in A. Baker (ed.), New Advances in Transcendence Theory, Cambridge UP, 1988, pp. 102–109, doi:10.1017/CBO9780511897184.009.

  7. V. Kovač and T. Tao, On several irrationality problems for Ahmes series, Acta Math. Hungar. 175 (2025), no. 2, 572–608, doi:10.1007/s10474-025-01528-0; arXiv:2406.17593v4. Page references are to arXiv:2406.17593v4.

  8. I. O. Bado, Prime-Support Rigidity and Primitive Pseudo-Greedy Dynamics: Partial Progress on Erdős Problem #243, preprint posted September 2026, doi:10.13140/RG.2.2.36612.08325.

  9. P. White with Claude (Anthropic), Erdős #243: working report, Erdős Problem a Day, page dated 12 August 2026. AI-assisted, unrefereed working report.

  10. P. Stevenhagen and H. W. Lenstra, Jr., Chebotarëv and his density theorem, Math. Intelligencer 18 (1996), no. 2, 26–37, doi:10.1007/BF03027290. Page references are to the linked author version dated 23 March 1995.

  11. W. van Doorn, Y. Li and Q. Tang, Optimal bounds for an Erdős problem on matching integers to distinct multiples, preprint arXiv:2603.28636v1, 2026.

  12. J. Koizumi, Irrationality of the reciprocal sum of doubly exponential sequences, Integers 26 (2026), Paper No. A28, 17 pp., doi:10.5281/zenodo.18714404. Locators refer to this published version.

  13. T. F. Bloom, Erdős Problem #243, accessed 28 July 2026.

  14. The Formal Conjectures Authors, FormalConjectures.ErdosProblems.243, Lean source at commit f776d2f, 2025. Formal problem statement, not a proof.

  15. P. Erdős and E. G. Straus, On the irrationality of certain series, Pacific J. Math. 55 (1974), no. 1, 85–92.

  16. J. Hančl and R. Tijdeman, On the irrationality of polynomial Cantor series, Acta Arith. 133 (2008), no. 1, 37–52, doi:10.4064/aa133-1-3. Locators refer to the published version.

  17. D. Duverney, T. Kurosawa and I. Shiokawa, Irrationality exponents of certain fast converging series of rational numbers, Tsukuba J. Math. 44 (2020), no. 2, 235–250, doi:10.21099/tkbjm/20204402235. Theorem locators follow the linked 14-page author version.

  18. T. Crmarić and V. Kovač, On the irrationality of certain super-polynomially decaying series, Colloq. Math. 179 (2025), 55–68, doi:10.4064/cm9628-5-2025. Theorem locators follow arXiv:2504.18712v1.

  19. A. Koutsoukou-Argyraki and W. Li, Irrationality Criteria for Series by Erdős and Straus, Archive of Formal Proofs, 12 May 2020. An Isabelle/HOL formalisation; the archive entry identifies the results formalised.

  20. National Institute of Standards and Technology, Digital Library of Mathematical Functions, §5.11(iii), formula 5.11.12, accessed 16 September 2026.

  21. E. H. el Abdalaoui, M. Lemańczyk and T. de la Rue, A dynamical point of view on the set of B-free integers, Int. Math. Res. Not. IMRN (2015), no. 16, 7258–7286, doi:10.1093/imrn/rnu164. The cited definition is also in §1.2 of arXiv:1311.3752v3.

About this paper

Authorship and AI use. Will Cook built and directed the research infrastructure and maintains the public release. He reviewed claims when he could. AI agents did most of the research and drafting. Cook did not independently verify every claim.

Cite and contact. Cite this paper by its title, author and date above, with its PDF; cite the earlier sources it uses for a mathematical result. For software, use the release citation and give the commit used. Contact Will with questions or corrections.

Prefer the manuscript?

Equations typeset from the exact TeX. Rendered from the LaTeX manuscript source with file fingerprint sha256:92512a9aa35a79c5. Its file fingerprint matched the published source record, so the PDF above, the LaTeX, and this page are one manuscript. Redeploying the site regenerates this page from whatever the public repository holds at that moment.